Kids on stimulant medications intended to treat ADHD face a risk of psychotic reactions or side effects if there's a history of mental illness within the family, a new study suggests.

Young attention-deficit/hyperactivity disorder patients with a parent having any history of significant mental issues are prone to side effects, including delusions, hallucinations, hearing voices or experiencing perceptual disturbance, researchers say.

In a study of 141 such children and adolescents between the ages of 6 and 21, almost two-thirds of those taking stimulant medications displayed some psychotic side effects, they report in the journal Pediatrics.

In comparison, just a quarter of the children not prescribed a stimulant medication showed psychotic effects, they say.

All of the children in the study had at least one parent with a history of major depressive disorder, bipolar disorder, or schizophrenia, and at least a quarter of the children were diagnosed with ADHD.

Overall, 17 percent of the children were prescribed stimulant medications, which included Ritalin, Vyvanse or Dexedrine.

Despite the high level of psychotic side effects, the study findings should not be considered reason to stop prescribing stimulant medications where appropriate, says study leader Dr. Rudolf Uher with the Dalhousie University psychiatry department in Nova Scotia, Canada.

"These meds can be extremely helpful, including in kids with a family history of mental illness," he says. "So this should in no way mean that we should stop using stimulants."

Stimulant medications used to treat ADHD have long been known to trigger hallucinations and some other symptoms of psychosis, he explains.

"[But] what is surprising is the quantity," he says. "No one suspected that these side effects could be so common."

Doctors should be asking children about any unusual experiences with ADHD medications, because children seldom talk about such effects unless asked, he notes.

"And then, [doctors should] make decisions on risk-benefit balance," he says.

Stimulant medications are often a first-line treatment for ADHD, a condition affecting between 5 and 10 percent of school-age children in the United States, the researchers point out.

At least one other expert — Dr. Andrew Adesman, head of behavioral and developmental pediatrics at Cohen Children's Medical Center in New York — says the study results make sense based on his own clinical experience.

"It seems that stimulant-related psychotic symptoms associated with stimulant treatment are more common, more complex and more extensive among children of parents with mood disorders compared to children whose parents do not have active mental illness," he says.

Pediatricians treating children in families where one or more of the parents has a history of mental illness should be on the lookout for the development of any psychotic symptoms in their patients, "especially if stimulant medications are being prescribed," he says.

ⓒ 2021 TECHTIMES.com All rights reserved. Do not reproduce without permission.